Alert archive / Virginia / Flash Flood Watches in 2020
Flash Flood Watch 13, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood watch at Aug 22, 2020, 12:08 PM EDT for 8 counties in Virginia; 4 counties in West Virginia. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Aug 22, 2020, 12:08 PM EDT (16:08 UTC)
- Expired
- Aug 23, 2020, 12:00 AM EDT
- In force
- 12 hr
- Issued by
- NWS Blacksburg, VA
- Flood severity
- None
Counties Alleghany County, VA, Bath County, VA, Botetourt County, VA, City of Buena Vista, VA, City of Covington, VA, City of Lexington, VA, Craig County, VA, Rockbridge County, VA, Greenbrier County, WV, Mercer County, WV, Monroe County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 79 km from the middle of the area, began a volume at 16:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 4.1 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 455 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 596 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
191 WGUS61 KRNK 221608 FFARNK URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Blacksburg VA 1208 PM EDT Sat Aug 22 2020 VAZ018>020-023-024-WVZ042>044-507-508-230015- /O.NEW.KRNK.FF.A.0013.200822T1608Z-200823T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Craig-Alleghany VA-Bath-Botetourt-Rockbridge-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- Including the cities of New Castle, Quinwood, Fincastle, Buena Vista, Duo, Hix, Bluefield, Alderson, Lexington, Lewisburg, Union, Covington, Flat Top, Hot Springs, White Sulphur Springs, Hinton, Clifton Forge, and Rainelle 1208 PM EDT Sat Aug 22 2020 ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... The National Weather Service in Blacksburg has issued a * Flash Flood Watch for portions of Virginia and southeast West Virginia, including the following areas, in Virginia, Alleghany VA, Bath, Botetourt, Craig and Rockbridge. In southeast West Virginia, Eastern Greenbrier, Mercer, Monroe, Summers and Western Greenbrier. * Until Midnight EDT tonight * Scattered to numerous thunderstorms this afternoon and evening could produce very heavy rainfall. Storms will be slow-moving and have torrential rainfall rates. * Rapid rises of small streams and creeks may make roads impassable and impact nearby buildings. Poor drainage and low-lying areas may experience flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not enter or cross flowing water or water of unknown depth. Stay away or be swept away. River banks and culverts can become unstable and unsafe. A Flash Flood Watch means there is a potential for rapid onset flooding based on current forecasts. Flash flooding is a very dangerous situation and may impact areas that do not typically flood. Please monitor the latest forecasts and be prepared to take action quickly should Flash Flood Warnings be issued. && $$ AS
2 follow-up statements
328 WGUS61 KRNK 230056 FFARNK Flood Watch National Weather Service Blacksburg VA 856 PM EDT Sat Aug 22 2020 VAZ018-WVZ042>044-230200- /O.CAN.KRNK.FF.A.0013.000000T0000Z-200823T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Craig-Mercer-Summers-Monroe- Including the cities of New Castle, Union, Bluefield, Hix, Flat Top, and Hinton 856 PM EDT Sat Aug 22 2020 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of southwest Virginia and southeast West Virginia, including the following areas, in southwest Virginia, Craig. In southeast West Virginia, Mercer, Monroe and Summers has been cancelled. The threat for heavy rain and flooding has ended. $$ VAZ019-020-023-024-WVZ507-508-230400- /O.CON.KRNK.FF.A.0013.000000T0000Z-200823T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Alleghany VA-Bath-Botetourt-Rockbridge-Eastern Greenbrier-Western Greenbrier- Including the cities of Fincastle, Buena Vista, Duo, Alderson, Lexington, Lewisburg, Quinwood, Covington, Hot Springs, White Sulphur Springs, Clifton Forge, and Rainelle 856 PM EDT Sat Aug 22 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... The Flash Flood Watch continues for * Portions of west central Virginia and southeast West Virginia, including the following areas, in west central Virginia, Alleghany VA, Bath, Botetourt and Rockbridge. In southeast West Virginia, Eastern Greenbrier and Western Greenbrier. * Until Midnight EDT tonight * Scattered showers and thunderstorms this evening could produce very heavy rainfall. * Rapid rises of small streams and creeks may make roads impassable and impact nearby buildings. Poor drainage and low-lying areas may experience flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not enter or cross flowing water or water of unknown depth. Stay away or be swept away. River banks and culverts can become unstable and unsafe. A Flash Flood Watch means there is a potential for rapid onset flooding based on current forecasts. Flash flooding is a very dangerous situation and may impact areas that do not typically flood. Please monitor the latest forecasts and be prepared to take action quickly should Flash Flood Warnings be issued. && $$ PW
808 WGUS61 KRNK 230357 FFARNK Flood Watch National Weather Service Blacksburg VA 1157 PM EDT Sat Aug 22 2020 VAZ019-020-023-024-WVZ507-508-230500- /O.EXP.KRNK.FF.A.0013.000000T0000Z-200823T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Alleghany VA-Bath-Botetourt-Rockbridge-Eastern Greenbrier-Western Greenbrier- Including the cities of Fincastle, Buena Vista, Duo, Alderson, Lexington, Lewisburg, Quinwood, Covington, Hot Springs, White Sulphur Springs, Clifton Forge, and Rainelle 1157 PM EDT Sat Aug 22 2020 ...FLASH FLOOD WATCH WILL EXPIRE AT MIDNIGHT EDT TONIGHT... The Flash Flood Watch for portions of west central Virginia and southeast West Virginia, including the following areas, in west central Virginia, Alleghany VA, Bath, Botetourt and Rockbridge. In southeast West Virginia, Eastern Greenbrier and Western Greenbrier will expire AT Midnight EDT tonight. Flooding is no longer an imminent concern. Thus, the Flash Flood Watch will be allowed to expire. Please continue to heed any remaining road closures that may yet exist. $$ RAB
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood watch went out at Aug 22, 10:43 AM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, Aug 22, 10:43 AM EDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 1043 AM EDT Sat Aug 22 2020 .SYNOPSIS... An upper level trough of low pressure extends from the lower Mississippi valley into the Mid Atlantic. This feature will maintain a feed of moisture into the area through the weekend with an opportunity for scattered showers and thunderstorms. && .NEAR TERM /THROUGH TONIGHT/... As of 1030 AM EDT Saturday... Much of the morning showers and isolated thunderstorms have dissipated. Have adjusted probability of precipitation to match these trends in radar. Focus today will revolve around the upper level trough which is caught between the Bermuda ridge over the western Atlantic and the anticyclone over the 4 corners. This trough is acting like a pump with abundant moisture streaming north from the eastern Gulf of Mexico and into the Mid-Atlantic region. PWATs are running between 1.40 to 1.80, thus supporting rain efficient showers. It has been difficult to capture the subtle shortwave ripples of energy which have ejected through the trough providing the lifting mechanism for organized showers, so unlike yesterday where there was a bonafide short wave to focus the showers, today will be more of a challenge since there is no bonafide wave. As such, todays activity is expected to be more scattered in nature and we will have to rely on the daytime heating to allow for anything robust. That said, even the shallowest of convection will produce higher than normal rain rates...so another day to keep the umbrella close at hand. Solar heating to allow for better CAPE induced showers and storms this afternoon. Will continue to advertise marginal risk for excessive rainfall, so be on the lookout for poor drainage issues where the heavier rains occur. Temperatures today are expected to be a degree or two warmer than yesterday with better thinning of the cloud cover today compared to yesterday. && .SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/... As of 400 AM EDT Saturday... Ensemble guidance is in good agreement in breaking down the blocky pattern with an upper trof just off to our west, and transitioning to a more progressive regime through Tuesday. However, with the Bermuda high at the surface, diurnal ring of fire type convection will remain in play and guidance differs a bit as to exactly where/when the best chances for convection are. Given the pattern and expectation of the upper trof axis/weak surface boundary largely pushing to our east on Tuesday, believe the best chances for convection will be along/west of the Blue Ridge Sunday and Monday with chances a bit lower to the east, and Tuesday may turn out to be a little drier though confidence is not high in specifics. Precipitable water values will continue running well above normal before some guidance members start to taper them downward on Tuesday, so locally heavy downpours will still be an issue. Temperatures will remain at or above normal through the period. Highs east of the Blue Rodge will generally be in the middle 80s to around 90 degrees, with low to mid 80s to the west. Lows will generally be in the 60s, with cooler readings in the valleys west of the Ridge. && .LONG TERM /WEDNESDAY THROUGH FRIDAY/... As of 100 PM EDT Friday... During this portion of the forecast the axis of an upper level ridge will build into the area, and then shift east as by Friday. This transition will first provide for limited precipitation Tuesday through Thursday. During this days we are expected isolated, to perhaps scattered, coverage of showers and a few thunderstorm to develop during the peak heating of the day, and then dissipate quickly around sunset. Each of these three days, coverage of showers and storms is expected to be greatest across the Northern Mountains and Foothills of NC, north into parts of the Grayson Highlands and Mountain Empire regions of southwest Virginia. Coverage will be the least along and east of roughly a Lynchburg to Danville line. For Thursday night, this will be period when the upper ridge shifts east, and we start to watch the pattern allow for a return of moisture to at least western sections of the area. Some isolated showers may linger through Thursday night in the west. By Friday, the ridge is well east of the area, and tropical moisture from the Gulf of Mexico will start to advect into the region. Look for much better coverage of showers and storms during the day on Friday, some potentially with locally heavy rain. Temperatures will trend milder through Thursday with readings averaging around five degrees above normal for highs, and close to ten degrees above normal for lows. Daytime temperatures on Friday will be similar to those of Thursday, but the heat index should be a bit higher as dew points climb higher. Confidence in the above weather scenario is moderate. && .AVIATION /15Z SATURDAY THROUGH WEDNESDAY/... As of 430 AM EDT Saturday... Poor flying conditions this morning with IFR or lower ceilings/some vsbys in addition to areas of rain/drizzle. A gradual improvement in the cigs/vsby is anticipated this afternoon, but opportunity will continue for scatter showers and thunderstorms. Mean wind aloft is out of the southwest, so any shower activity will be moving from southwest to northeast. Areas of stratus and fog are anticipated tonight with IFR or lower conditions expected for the late night. Forecast confidence - Good. Extended Aviation Discussion... An upper level trough to the west should keep chances of showers and thunderstorms in the forecast for Sunday and Monday. Periods of sub-VFR conditions are also likely during the early mornings due to low clouds and fog. By Tuesday, high pressure should push farther southward and spread over the Mid Atlantic to introduce drier conditions and improved flying conditions overall for mid week. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PM NEAR TERM...AMS/PM SHORT TERM...MBS LONG TERM...DS AVIATION...PM
Hazardous weather outlook, Aug 22, 4:38 AM EDT, 7 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 438 AM EDT Sat Aug 22 2020 NCZ003>006-019-020-VAZ007-009>014-016>020-022>024-032>035-043>047- 058-059-WVZ042>044-507-508-230845- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Tazewell-Smyth-Bland- Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-Craig-Alleghany VA-Bath- Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry- Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-Mercer- Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 438 AM EDT Sat Aug 22 2020 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-002-018-VAZ015-230845- Ashe-Alleghany NC-Watauga-Grayson- 438 AM EDT Sat Aug 22 2020 ...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM EDT EARLY THIS MORNING... This Hazardous Weather Outlook is for northwest North Carolina and southwest Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch early this morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 10:40 PM EDT | Special Weather Statement | RNK | City of Danville | 65 min |
| Aug 21, 11:47 PM EDT | Special Weather Statement | RNK | Charlotte, Halifax, Pittsylvania, City of Danville | 43 min |
| Aug 22, 12:32 AM EDT | Areal Flood Advisory | RNK | Campbell, Charlotte, Halifax, Pittsylvania | 3 hr |
| Aug 22, 1:16 AM EDT | Special Weather Statement | RNK | Appomattox | 59 min |
| Aug 22, 2:40 AM EDT | Special Weather Statement | RNK | Appomattox, Buckingham | 65 min |
| Aug 22, 3:47 AM EDT | Areal Flood Advisory | RNK | Grayson | 3 hr |
| Aug 22, 5:25 AM EDT | Special Weather Statement | RNK | City of Galax | 35 min |
| Aug 22, 5:03 PM EDT | Areal Flood Advisory | RNK | Grayson | 117 min |
| Aug 22, 5:45 PM EDT | Areal Flood Advisory | RNK | Carroll, Patrick | 3 hr |
| Aug 22, 6:14 PM EDT | Special Weather Statement | RNK | Craig, Roanoke | 31 min |
| Aug 22, 6:15 PM EDT | Special Weather Statement | RNK | Montgomery | 45 min |
| Aug 22, 6:16 PM EDT | Special Weather Statement | RNK | Bath | 29 min |
| Aug 22, 6:29 PM EDT | Areal Flood Advisory | RNK | Bath | 3 hr |
| Aug 22, 6:38 PM EDT | Special Weather Statement | RNK | Franklin | 37 min |
| Aug 22, 7:18 PM EDT | Areal Flood Advisory | RNK | Franklin, Roanoke | 117 min |
| Aug 22, 7:26 PM EDT | Areal Flood Advisory | RNK | Alleghany | 2 hr |
| Aug 22, 7:43 PM EDT | Areal Flood Advisory | RNK | Bath, Rockbridge | 2 hr |
Nearby
Flash Flood Watches in Virginia, 2020Flash Flood Watches in West Virginia, 2020Every flash flood watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.